Numerical Analytic Solution of SIR Model of Dengue Fever Disease in South Sulawesi using Homotopy Perturbation Method and Variational Iteration Method


  • Yulita Molliq Rangkuti Department of Mathematics, Faculty of Mathematics and Natural Sciences, Universitas Negeri Medan
  • Syafruddin Side Department of Mathematics, Faculty of Mathematics and Natural Sciences, Universitas Negeri Makassar
  • Mohd Salmi Md Noorani School of Mathematical Sciences, Faculty of Science and Technology, Universiti Kebangsaan Malaysia



Variational iteration method, homotopy perturbation method, SIR model, Lagrange multiplier, He??s polynomial


In this research, the susceptible"?infected"?recovered (SIR) model of dengue fever is considered. We have implemented two analytical techniques, namely the variational iteration method (VIM) and the homotopy perturbation method (HPM) for solving the SIR model. The Lagrange multiplier was investigated for the VIM and He's polynomial approach for the HPM was used. In these schemes, the solution takes the form of a convergent series with easily computable components. The resultsshow thatthe VIM solution is more accurate than the HPM solution for short time intervals, whereasthe HPM is more accurate than the VIM for long time intervalswhencompared with the fourth-orderRunge-Kutta method (RK4).We found that the HPM and the RK4 were in excellent conformance.


Side, S. &Noorani, M.S.M, A SIR Model for Spread of Dengue Fever Disease (Simulation for South Sulawesi, Indonesia and Selangor, Malaysia), World Journal of Modelling and Simulation, 9(2), pp. 96-105, 2013.

Derouich, M. & Boutayeb, A.,Dengue Fever: Mathematical Modelling and Computer Simulation, Appl. Math. Comput., 177(2), pp. 528-544, 2006.

Esteva, L. & Vargas, C., Analysis of Dengue Disease Transmission Model,Math Biosciences, 150, pp. 131-135, 1998.

Nuraini, N., Soewono, E., & Sidarto, K., Mathematical Model of Dengue Disease Transmission with Severe dhf Compartment, Bulletin of the Malaysian Mathematical Sciences Society, 30(2), pp.143-157, 2007.

Pongsumpun, P., Transmission Model for Dengue Disease with and without the Effect of Extrinsic Incubation Period, KMITL Sci. Tech., 6,pp. 74-82, 2006.

Soewono,E. & Supriatna, A.K.,A Two-Dimensional Model for the Transmission of Dengue Fever Disease, Bull. Malaysian Matt. Sci. Soc., 24, pp. 49-57, 2005.

Yaacob, Y., Analysis of a Dengue Disease Transmission Model without Immunity,Matematika, 23(2), pp.75-81, 2007.

KKRI,Dengue Fever is Still High in South Sulawesi, Tribun Timur Makassar, 2009, March 2010).

He, J.H., A Coupling Method of a Homotopy Technique and a Perturbation Technique For Non-Linear Problems, International Journal of Non-Linear Mechanics, 35, pp. 37-43, 2000.

He, J.,An Elementary Introduction to the Homotopy Perturbation Method, Comput. Math. Appl., 57(3), pp. 410-412, 2009

He, J.H., Variational Iteration Method for Delay Differential Equations, Commun. Nonlinear Sci. Numer. Simulat., 2, pp. 235-236, 1997.

Yulita Molliq, R., Noorani, M.S.M.& Hashim, I., Variational Iteration Method for Fractional Heat and Wave-Like Equations, Nonlinier Anal. Real World Appl., 10, pp.1854-1869,2013.

Yulita Molliq, R., Noorani, M.S.M., Hashim, I. & Ahmad, R.R.,Approximate Solutions of Fractional Zakharov-Kuznetsov Equations by VIM,J. Comput. Appl. Math,233(2),pp.103-108,2009.

Yulita Molliq, R.& Noorani, M.S.M., Solving the Fractional Rosenau-Hyman Equation via Variational Iteration Method and Homotopy Perturbation Method, Inter. J. Diff. Eqn.,2012, ID 472030, 2012.

Yulita Molliq, R., Noorani, M.S.M, Ahmad, R.R. & Alomari, A.K.,Modified Step Variational Iteration Method for Solving Fractional Biochemical Reaction Model, Inter. J. Diff. Eqn., 2011, ID 514384,2011.

Rafei, M., Daniali, H. & Ganji, D.D., Variational Iteration Method for Solving the Epidemic Model and the Prey And Predator Problem, Appl. Math.Comput., 186(2),pp.1701-1709, 2007.

Khan, M.A., Islam, S., Ullah, M., Khan, S.A, Zaman, G., Arif, M. & Sadiq, F.S., Application of Homotopy Perturbation Method to Vector Host Epidemic Model with Non-Linear Incidences, Research J. Recent Sci., 2(6), pp.90-95, 2013.

Gothi, A.R.,Application of Homotopy Perturbation and Variational Iteration Methods to SIR Epidemic Model, J. Mech. Med. Biol.,11, pp.149-161, 2011.

Islam,S., Saddiq, S.F., Gulzaman, Khan, M.A., Khan, S.A., Ahmad, F. &Ullah, M.,Analytical Solution of an SEIV Epidemic Model by Homotopy Perturbation Method,VFAST Trans. Math., 1(2), pp. 01-07, 2013.

Inokuti, M., Sekine, H. & Mura, T., General Use of the Lagrange Multiplier in Nonlinear Mathematical Physics, In: Nemat-Nasser, S., ed., Variational Method in the Mechanics of Solids, Pergamon Press, Oxford, pp. 156-162, 1978.